Utah, 2003

Heavy Snow in Utah, November 1, 2003

November 1, 2003 · NWS SLC · 7 events in 7 counties and zones

A snowstorm that began on Halloween continued to pound portions of Northern Utah into the first day of November. Sporadic power outages were reported along the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A snowstorm that began on Halloween continued to pound portions of Northern Utah into the first day of November. Sporadic power outages were reported along the Wasatch Front. Some of the heavier snow totals included 27 inches at Solitude, 24 inches at Brighton, 22 inches at Alta, 21 inches at Snowbird, 13 inches in Heber City, 12 inches in Mountain Green and Woodland, 11 inches in Randolph, 9 inches in Coalville, and 2-8 inches over the remainder of the Wasatch Front valleys and benches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 31, 9:00 PM MST, 3 hours earlier.

Area forecast discussion, Oct 31, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MST FRI OCT 31 2003

.SYNOPSIS...A COLD UPPER LEVEL TROUGH TO OUR WEST WILL MOVE INTO
THROUGH UTAH THIS WEEKEND AND BRING SIGNIFICANT PRECIPITATION.
ANOTHER COLD TROUGH WILL FOLLOW NEXT WEEK KEEPING THE WEATHER
UNSETTLED.
&&

.DISCUSSION...MAJOR CHANGES COMING ASAP.

WILL BE UPGRADING TO HEAVY SNOW...WINTER STORM IN MOUNTAINS BECAUSE
OF WIND...WARNING FOR ZONES 3,4,6,8,9,10,14, THE NORTH TWO THIRDS OF
17 AND WY21 AND ISSUE A SNOW ADVISORY FOR 5,15 AND 16.

VERY POTENT PATTERN INDICATED FOR THE NEXT 12 HOURS BY
THE NEW 00Z ETA. VERY STRONG DIVERGENCE AT JET LEVEL FROM SLC
SOUTHWEST TO NEAR DRA DEVELOPING OVER THE NEXT 3 HOURS AND
CONTINUING THROUGH 12Z BEFORE WEAKENING AND SHIFTING SOUTH THROUGH
MIDDAY.  RAPID INCREASE IN CLOUDS UNDER THIS FORECAST DIVERGENCE
AREA SUPPORTS THE IDEA THAT IT IS DEVELOPING NOW AS INDICATED.  ALSO
A NICE 500MB VORT MAX SLIDES EAST JUST SOUTH OF THE JET BETWEEN
ABOUT 10-15Z. ALL THIS SAYS HEAVY SNOW A GOOD BET IN ABOUT A 75-100
MILE WIDE BAND SOUTH OF A LINE FROM NEAR SLC TO NEAR ELY.

EXPECT THINGS TO TAPER OFF RAPIDLY BY AFTERNOON IN THE WEST BUT MORE
SLOWLY OVER THE SOUTHER.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH 18Z SATURDAY ZONES 3,4,6,14
  ...WINTER STORM WARNING THROUGH SATURDAY ZONES 8,9,10,NORTHERN 17
  ...SNOW ADVISORIES 18Z SATURDAY ZONES 1,2,5,15,16,SOUTHERN 17.
ID...SNOW ADVISORIES ZONES 24 AND 25.
WY...HEAVY SNOW WARNING ZONE 21.
&&

&&
SANDERS
Hazardous weather outlook, Oct 31, 6:00 AM MST, 18 hours before
IDZ024-025-UTZ001>021-WYZ021-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT FRI OCT 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A MOIST SOUTHERLY FLOW ACROSS UTAH WILL BRING AREAS OF SNOW TO THE
MOUNTAINS AND HIGHER VALLEYS TODAY.  LOCAL AREAS OF HEAVY SNOW ARE
POSSIBLE IN THE CENTRAL MOUNTAINS THIS MORNING.  STRONG SOUTHWEST
WINDS WILL SURFACE AGAIN OVER EXTREME SOUTHERN UTAH AS THE COLD
FRONT THAT MOVED THROUGH SOUTHERN UTAH YESTERDAY RETREATS BACK TO
THE NORTH DURING THE DAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE COLD UPPER LEVEL TROUGH ALONG THE CALIFORNIA COAST WILL SWEEP
EAST ACROSS NORTHERN AND WESTERN UTAH THIS WEEKEND.  WIDESPREAD
SNOW IS EXPECTED...WITH HEAVY SNOW POSSIBLE IN THE NORTHERN AND
CENTRAL MOUNTAINS...AND OVER SOME OF THE HIGHER NORTHERN VALLEYS.

A SECOND COLD STORM SYSTEM WILL MOVE INTO NORTHERN AND WESTERN UTAH
MIDWEEK.  THIS STORM WILL ALSO HAVE THE POTENTIAL FOR HEAVY
SNOWFALL AS IT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Utah T X Nw/P X E Juab

When
November 1, 12:00 AM MST to 10:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380227, 5380228, 5380229, 5380230, 5380231, 5380232, 5380233.